CSN Login
Members Online: 6

You are here

Coronavirus/COVID-19

What cancer patients, their families, and caregivers need to know about COVID-19.

My moms look

wanda23's picture
wanda23
Posts: 58
Joined: Jul 2007

my mom lost alot of weight since being diagnosed, and her the skin on her face looks almost like a saggy sunk in look...it makes me nervous and I worry about this.. does this mean anything... how can she get some muscle back to her face and body or even a better apetite??? she drinks ensure everyday and tries to eat alot, but she still has that look to her face.
Thanks all and God be with you all..

apache4's picture
apache4
Posts: 272
Joined: Jul 2007

The first question I would have is how was her weight before? I lost 20 lbs., but I also needed to.I was trying to diet before the dx. People thought I looked too thin and I think it was just knowing I was ill and the surprise of losing so much so quickly. Now, without the chemo, I have to watch as it is creeping back up. It might also be the emotions of the disease affecting her look. If the onc. isn't concerned, all is OK. I know it made me nervous when others got nervous so, positive thoughts might be helpful.

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

wanda23 -

First, welcome to the SemiColons. I think it's really great that you are seeking out information for your mom. Having someone who is willing to ask questions and look out for you is a wonderful gift.

I don't know if this is the right answer to your situation, but I would say that drinking sufficient water is as important as eating. In fact, it's probably the best way to get that healthy glow and filled-in appearance your mom seems to be lacking. When she lost weight, did she become dehydrated, too? How much water does she drink?

Keeping her in my prayers.

- SpongeBob

wanda23's picture
wanda23
Posts: 58
Joined: Jul 2007

thank you...my mom lost around 40lbs and she drinks lots of bottle water about a litre a day or more, she also drinks at least one ensure a day and small portions of meals throughout the day, she had a stint put in her colon because she had a blockage and now she pretty much uses the washroom directly after she eats...???

apache4's picture
apache4
Posts: 272
Joined: Jul 2007

May I ask, what is her actual diagnosis? I still have the "runs" in the morning right after eating most days. If I have to go somewhere, I take an Imodium. She could be losing more water from diarrhea then you think. I was also told to drink Gatorade. Is she on chemo? Part of the colon removed?
You are asking great questions.

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

Yeah... she should really be drinking 3-4 liters of water per day. If she has the trots, she's losing close to that liter every day. You might consider seeing her doc about some IV fluids.

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

I am sorry to hear that your mother is not looking as healthy as she should be. Going to the bathroom after a meal is par for the course after a colon resection surgery. So, I would not worry about that. However, it is common for older people to become dehydrated, colon cancer or not. My mother never had colon cancer, but she certainly does not drink enough water and has shown symptoms of dehydration on more than one occasion.
If your mother has not already done so, I would try to consult a nutritionist at her hospital. They can help her get on an eating plan to plump her up.
Ensure is OK, but it is full of sugar and in my opinion should not be used for the long haul...
Is she taking her vitamins? She should be getting well rounded meals. If she will not eat, maybe you should consider buying a juicer and a book about juicing veggies and fruits, so that she can get the nutrition she needs. You could also make your own shakes with protein powder, fruits, and yoghurt - w/o all that added sugar.
Best of luck,
Susan H.

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

And don't forget scalloped potatoes...that was the difference between eating an not, for me.

Have her eat what 'tastes' good...and try putting flavor in her water so she will drink more.

Like Bob...this is so important. I ended up in the hospital, sharing a room with a drug addict, just to get rehydrated....(I kept asking her to share...lol).

Hugs, Kathi

Betsydoglover's picture
Betsydoglover
Posts: 1256
Joined: Jul 2005

Hi Wanda -

!) Everyone who suggests lots of water is correct. It is not hard to do - just have to make yourself do it.

2) My appetite was suppressed for 3 months after my colon surgery. I don't think this is abnormal.

3) The worst thing about my appetite suppression was my husband telling me to "please eat". You want your Mom to get well. But, try to suggest foods she enjoys and then not got nuts when she only eats a few bites. Positive support may help as much (or more) than somewhat critical support.

Hoping things get better, but please realize that surgery can cause eating issues.

Betsy

wanda23's picture
wanda23
Posts: 58
Joined: Jul 2007

stage 4 colon cancer with mets to the liver, her liver is tender/sore and enlarged, she takes pain med every 4 hrs..she never had any surgery, they said there was to many in the liver (in operable). She is on chemo folfox and avastin, she gets it every 2 weeks, she is 60yrs old.

thanks all

mindy10
Posts: 183
Joined: Jul 2005

First of all sorry to hear about your mom. Her face probably looks like that because she lost so much weight. My dads face always looked bad when he was on chemo. When he got his chemo breaks he would eat better and his face looked better. I know what you mean I remember I could not look my dad in the face because he looked so bad to me. Mindy

apache4's picture
apache4
Posts: 272
Joined: Jul 2007

Is she able to do any sort of exercise? I know that this helped my appetite and also made me feel better. It took me about four months to start back up after the colon resection but I really think it was a major factor in getting through the chemo, etc. Even a short walk a couple of times a week would be great for her.

midnte0708
Posts: 166
Joined: Jul 2005

Wanda,

My dad is 64 and been on FOLFIRI + Avastin for over 2 years for inoperable mets to liver. He lost a lot of weight in the beginning but it has been stable for a long time now. He said the Avastin prevents "new blood vessels" from forming (Hope I got that right) which build up and make muscles. So he really can not gain any more muscle till he stops taking avastin. So he really can't gain much weight.....He does eat a lot most of the time.
His chemo regime went from two years of every other week to a recent change of every 3rd week and now last week the doc said once a month.
He has been stable for soooo long now the doc wants to see if chemo can be reduced. He also has sunk in looking face and is skin and bones but I supposed we have all gotten used to it. Don't worry too much.

wanda23's picture
wanda23
Posts: 58
Joined: Jul 2007

Thank you thank you all so much...I bought my mom some Gatorade and told her to drink alot more water and she agreed no problem, we all had such a wonderful Canadian Thanks Giving...I will not be to concerned with her look as much since this may be normal... I would love to know what to do about the pain in her liver(enlarged and tender/sore) she takes her meds every 4 hours but is there anything else she can do???

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Wanda,

I am glad your mother is benefitting from the extra water and Gatorade. I would speak to her oncologist about her pain.

Keep us posted.

Hugs,

Kay

Subscribe to Comments for "My moms look"